Alert archive / Montana / Winter Storm Warnings in 2021
Winter Storm Warning 3, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Mar 19, 2021, 1:06 PM MDT for 4 counties in Montana. It took effect at Mar 19, 2021, 9:00 PM MDT. It was in force for 29 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 2021, 1:06 PM MDT (19:06 UTC)
- In effect from
- Mar 19, 2021, 9:00 PM MDT
- Expired
- Mar 21, 2021, 2:19 AM MDT
- In force
- 29 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 1:00 AM MDT | SNOW 3 | 13 Ene Wilsall, MT | |
| Mar 20, 9:00 AM MDT | SNOW 1 | 6 Nne Red Lodge, MT | |
| Mar 20, 12:00 PM MDT | SNOW 4 | 5 W Red Lodge, MT | |
| Mar 20, 12:00 PM MDT | HEAVY SNOW 6 | 2 N Cooke City, MT | |
| Mar 20, 12:00 PM MDT | HEAVY SNOW 9 | 14 W Nye, MT | |
| Mar 20, 12:00 PM MDT | HEAVY SNOW 9 | 3 N Cooke City, MT | |
| Mar 20, 4:00 PM MDT | HEAVY SNOW 12 | 18 Sw Fishtail, MT | |
| Mar 20, 5:00 PM MDT | SNOW 3.9 | 1 S Red Lodge, MT | |
| Mar 21, 1:00 AM MDT | SNOW 4 | 14 W Nye, MT | |
| Mar 21, 1:00 AM MDT | HEAVY SNOW 7 | 5 W Red Lodge, MT | |
| Mar 21, 1:00 AM MDT | HEAVY SNOW 8 | 2 N Cooke City, MT | |
| Mar 21, 1:00 AM MDT | HEAVY SNOW 8 | 3 N Cooke City, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS45 KBYZ 191906 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 106 PM MDT Fri Mar 19 2021 MTZ067-200315- /O.NEW.KBYZ.WS.W.0003.210320T0300Z-210321T0900Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City and Silver Gate 106 PM MDT Fri Mar 19 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 AM MDT SUNDAY... * WHAT...Periods of heavy snow expected. Total snow accumulations 10-15 inches. Winds gusting as high as 30 mph. * WHERE...Absaroka/Beartooth Mountains. * WHEN...From 9 PM this evening to 3 AM MDT Sunday. * IMPACTS...Recreation in the high country will be impacted by heavy accumulating snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Be prepared and dress for winter weather conditions. For the latest road conditions, call 5 1 1. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
4 follow-up statements
429 WWUS45 KBYZ 200106 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 706 PM MDT Fri Mar 19 2021 MTZ067-200915- /O.CON.KBYZ.WS.W.0003.210320T0300Z-210321T0900Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City and Silver Gate 706 PM MDT Fri Mar 19 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...Periods of heavy snow expected. Total snow accumulations 10 to 15 inches. Winds gusting as high as 30 mph. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Recreation in the high country will be impacted by heavy accumulating snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Be prepared and dress for winter weather conditions. For the latest road conditions, call 5 1 1. && $$ MTZ056-066-200915- /O.NEW.KBYZ.WW.Y.0013.210320T0600Z-210321T0900Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge 706 PM MDT Fri Mar 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM MDT SUNDAY... * WHAT...Wet snow expected. Total snow accumulations between 2 to 5 inches. * WHERE...Beartooth Foothills and Red Lodge Foothills. * WHEN...From Midnight tonight to 3 AM MDT Sunday. * IMPACTS...Plan on slippery road conditions and areas of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Carrothers
057 WWUS45 KBYZ 200823 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 223 AM MDT Sat Mar 20 2021 MTZ067-201630- /O.CON.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City and Silver Gate 223 AM MDT Sat Mar 20 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...Heavy snow occurring. Total snow accumulations 10 to 15 inches. Winds gusting as high as 30 mph. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Recreation in the high country will be impacted by heavy accumulating snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Be prepared and dress for winter weather conditions. For the latest road conditions, call 5 1 1. && $$ MTZ056-066-201630- /O.CON.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge 223 AM MDT Sat Mar 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...Wet snow occurring. Total snow accumulations between 2 to 5 inches. * WHERE...Beartooth Foothills and Red Lodge Foothills. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Plan on slippery road conditions and areas of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Vertz
980 WWUS45 KBYZ 202057 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 257 PM MDT Sat Mar 20 2021 MTZ067-210500- /O.CON.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City and Silver Gate 257 PM MDT Sat Mar 20 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...Heavy snow occurring. Additional snow accumulations between 2 to 7 inches. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Recreation in the high country will be impacted by heavy accumulating snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. && $$ MTZ056-066-210500- /O.CON.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge 257 PM MDT Sat Mar 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * WHAT...Wet snow occurring. Additional snow accumulations between 1 to 3 inches. * WHERE...Beartooth Foothills and Red Lodge Foothills. * WHEN...Until 3 AM MDT Sunday. * IMPACTS...Plan on slippery road conditions. Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Reimer
164 WWUS45 KBYZ 210819 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 219 AM MDT Sun Mar 21 2021 MTZ067-210930- /O.CAN.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City and Silver Gate 219 AM MDT Sun Mar 21 2021 ...WINTER STORM WARNING IS CANCELLED... No more snow is occurring in the mountains, hence have cancelled the winter storm warning. $$ MTZ056-066-210930- /O.CAN.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge 219 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has moved out of the area, hence have cancelled the winter weather advisory. Be aware of slick roads until sunrise. $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Vertz
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 19, 2:43 AM MDT, 10 hours 23 minutes earlier.
Area forecast discussion, Mar 19, 2:43 AM MDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
243 AM MDT Fri Mar 19 2021
.DISCUSSION...
Tonight through Saturday night...
After a very warm and dry Friday, a pattern change will bring wet
conditions and cooler temperatures to the area Saturday, near-
normal temperatures sticking around for the start of next week.
Above normal heights and downslope flow will bring about
temperatures flirting with the 70s today, which will be the first
time Billings has hit 70 since all the way back on November 5th.
Some stronger winds gusting near 30 mph will occur along the
foothills today, but away from the foothills, winds will remain
relatively light.
Tonight, ample moisture and ascent will move into the area to
bring precipitation to much of the area. The nose of an upper jet
will point into southern Montana, and combined with some good
frontogenesis and a very saturated atmosphere will produce snow
in the mountains and rain in the lower elevations. Snow amounts
will vary greatly in the mountains as this is a relatively warm
system, so the peaks could get up to 15 inches, while the valley
will see more like 6-10 inches as they could become a rain/snow
mix in the afternoon. Foothills will be more of a rain/snow mix
more focused on rain, but latest guidance have trended colder for
Saturday's highs, which just a few degrees cooler (highs currently
in the low to mid 40s) could result more snow than currently
anticipated, which is only a couple inches. Red Lodge are could
see some localized snow banding in the evening with modest lapse
rates and some weak instability present, as well as a shot of some
northerly, upslope flow that tends to favor them. Rain amounts
have been trending upward the past two days, and while the ranges
of a quarter to half inch of QPF is still the estimate at this
time, the possibility still exists for some localized areas to
receive up to an inch of rain. Amounts are smaller for far SE
Montana. All precipitation should be out of the area by Sunday
morning.
Downslope flow quickly returns for Sunday to bounce temperatures
back into the lower 50s, with a relatively zonal flow aloft to
persist for the start of next week.
Vertz
Sunday through Friday....
The extended forecast looks active with several waves streaming
through in generally northwest flow, as an upper ridge stays
mainly in place over the east Pacific. Each of these waves will
have decent instability but limited on moisture. That being said,
set up there to keep PoPs in the forecast and provide several
chances for precipitation Sunday through Friday.
The first wave exits the area on Sunday, with lingering snow
showers over the higher terrain. Another system quickly follows
for Monday night and Tuesday. This wave drops a cut off low into
Wyoming and Colorado quickly Tuesday, so this will limit impact on
the area. A cold front will push through Tuesday afternoon as the
low sinks south and provides a quick glancing blow of chilly air
over the east. Winds will develop along the western foothills
Wednesday afternoon and night, as a lee surface trough forms on
the front side of the next upper shortwave trough. Bumped winds up
for Livingston, Big Timber and Nye for the period. This next wave
will arrive Thursday and Friday and provide the opportunity for
banding precipitation as the flow becomes northwest through the
entire column.
Temperatures will be on the seasonal side with highs ranging from
the mid 40s to mid 50s. TWH
&&
.AVIATION...
VFR conditions will prevail today. SW wind gusts of 25-35 knots
expected around KLVM through the period. Isolated rain showers
will develop over the west (KLVM-KHWQ) by late afternoon.
Mountains will become obscured tonight as snow showers develop
over the higher terrain. JKL/TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 068 038/045 033/051 030/052 033/049 030/054 035/052
0/U 48/R 40/B 01/B 23/O 11/B 14/O
LVM 060 034/041 027/045 027/046 029/044 027/050 033/047
2/R 67/O 40/B 02/O 43/S 11/N 24/O
HDN 069 037/046 032/051 027/054 031/051 028/055 033/055
0/U 28/R 40/B 00/B 23/O 11/B 13/R
MLS 067 034/047 032/049 028/053 031/050 027/053 033/055
0/U 16/R 40/B 00/B 11/B 00/B 11/E
4BQ 067 035/055 033/048 028/053 031/049 027/052 031/055
0/U 04/R 50/B 00/U 12/R 10/B 02/R
BHK 065 031/056 030/048 026/052 028/048 024/050 029/053
0/U 03/R 50/B 00/B 11/E 00/U 01/E
SHR 062 036/044 028/044 023/049 026/044 024/049 027/050
0/U 16/R 72/S 01/B 25/S 21/B 14/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 19, 11:15 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 1115 AM MDT Fri Mar 19 2021 MTZ067-068-171-WYZ198-191815- Absaroka/Beartooth Mountains-Crazy Mountains- Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- 1115 AM MDT Fri Mar 19 2021 This Hazardous Weather Outlook is for portions of south central Montana and north central Wyoming. * WHAT... Snow in the mountains. * WHERE... Beartooth/Absaroka, Crazy, Pryor, and Bighorn Mountains. * WHEN... Friday night through Saturday. * DETAILS... Snow looks to occur in the mountains above 5000 ft, with a rain and snow mix in the valleys. The Beartooths look to get up to a foot of snow, with a few inches of wet snow possible in the other mountain ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned for further updates. Recreationists should take caution as backcountry conditions may become difficult this weekend. Additional graphics can be found at: https://www.weather.gov/billings && MTZ029>034-036-037-040-042-056>058-063>066-138-139-141-169-170-172- 173-228-235-WYZ199-191815- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Southern Big Horn-Southeastern Carbon- Northern Sweet Grass-Bighorn Canyon-Northern Carbon- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Sheridan Foothills- 1115 AM MDT Fri Mar 19 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. No hazardous weather is expected at this time.
Nearby
Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.